Alert archive / Arizona / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Tucson, AZ

April 20, 20216 counties in Arizona

NWS Tucson, AZ issued this fire weather watch at Apr 20, 2021, 2:53 PM MST for 6 counties in Arizona. It took effect at Apr 22, 2021, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:53 PM MST (21:53 UTC)
In effect from
Apr 22, 2021, 12:00 PM MST
Expired
Apr 21, 2021, 2:37 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3454 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS85 KTWC 202153
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
253 PM MST Tue Apr 20 2021

AZZ150>154-211200-
/O.UPG.KTWC.FW.A.0008.210421T1800Z-210422T0200Z/
/O.NEW.KTWC.FW.W.0012.210421T1800Z-210422T0300Z/
/O.NEW.KTWC.FW.A.0009.210422T1900Z-210423T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
253 PM MST Tue Apr 20 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH FIRE 
DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 
154... 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY AND A
VERY HIGH FIRE DANGER RATING FOR PORTIONS OF FIRE WEATHER ZONES 
150, 151, 152, 153, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Wednesday. A
Fire Weather Watch has also been issued. This Fire Weather Watch 
is in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...All Fire Weather Zones in Southeast Arizona
  Wednesday for the Red Flag Warning. Far eastern Fire Weather
  Zone 150 and southern portions of Fire Weather Zones 151, 152,
  153 and 154 for the Fire Weather Watch on Thursday. 

* TIMING...11 AM MST through 8 PM MST Wednesday for Red Flag
  Warning. Fire Weather Watch is in effect Thursday afternoon and
  Thursday evening. 

* WINDS...South to southwest winds at 20 to 30 mph with gusts to 
  40 to 45 mph on Wednesday. Southwest winds of 15 to 25 mph with 
  gusts to 30 to 35 mph on Thursday. 

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 10 
  percent in the valleys and 10 to 15 percent over higher 
  terrain both Wednesday and Thursday.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

Please advise the appropriate officials or fire crews in the
field of the Fire Weather Watch for portions of Southeast
Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
926 
WWUS85 KTWC 211058
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
358 AM MST Wed Apr 21 2021

AZZ150-212300-
/O.CAN.KTWC.FW.A.0009.210422T1900Z-210423T0300Z/
/O.CON.KTWC.FW.W.0012.210421T1800Z-210422T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
358 AM MST Wed Apr 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY
AND A VERY HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONE 150... 
...THE THURSDAY FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER 
ZONE 150 ONLY...

The National Weather Service in Tucson has cancelled the Thursday
Fire Weather Watch for Fire Weather Zone 150 only. The Red Flag
Warning remains in effect today. 

* AFFECTED AREA...All of Fire Weather Zone 150.

* TIMING...11 AM MST through 8 PM MST today.

* WINDS...Southwest winds increasing rapidly later this morning 
  to 20 to 30 mph with gusts to 45 mph. 

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 10
  percent in the valleys and 10 to 15 percent over higher 
  terrain.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151>154-212300-
/O.CON.KTWC.FW.W.0012.210421T1800Z-210422T0300Z/
/O.CON.KTWC.FW.A.0009.210422T1900Z-210423T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
358 AM MST Wed Apr 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG AND GUSTY WINDS, LOW HUMIDITY
AND A VERY HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 151, 
152, 153, AND 154...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR STRONG WINDS, LOW HUMIDITY AND A VERY HIGH 
FIRE DANGER RATING FOR PORTIONS OF FIRE WEATHER ZONES 151, 152, 
153, AND 154... 

* AFFECTED AREA...All of Fire Weather Zones 151, 152, 153 and 154
  today for the Red Flag Warning. Southern portions of Fire 
  Weather Zones 151, 152, 153 and 154 for the Fire Weather Watch 
  on Thursday. 

* TIMING...11 AM MST through 8 PM MST today for the Red Flag
  Warning. The Fire Weather Watch is in effect Thursday afternoon
  and Thursday evening.

* WINDS...Southwest winds at 20 to 30 mph with gusts to 45 mph
  today. Southwest winds of 15 to 25 mph with gusts to 35 mph on 
  Thursday. 

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 10
  percent in the valleys and 10 to 15 percent over higher terrain
  both today and Thursday.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to potentially occur. Listen for later forecasts and
possible Red Flag Warnings.

Please advise the appropriate officials or fire crews in the 
field of the warnings and watches in effect for portions of 
Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
143 
WWUS85 KTWC 212137
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
237 PM MST Wed Apr 21 2021

AZZ153-220300-
/O.CAN.KTWC.FW.A.0009.210422T1900Z-210423T0300Z/
/O.CON.KTWC.FW.W.0012.000000T0000Z-210422T0300Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
237 PM MST Wed Apr 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH FIRE 
DANGER RATING FOR FIRE WEATHER ZONE 153... 
...FIRE WEATHER WATCH IS CANCELLED FOR THURSDAY FOR FIRE WEATHER 
ZONE 153...

The National Weather Service in Tucson has cancelled the Fire
Weather Watch on Thursday. 

* AFFECTED AREA...All of Fire Weather Zone 153.

* TIMING...Until 8 PM MST this evening.

* WINDS...South to southwest winds of 20 to 30 mph with gusts to
  45 mph. 

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 15
  percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151-152-154-220545-
/O.UPG.KTWC.FW.A.0009.210422T1900Z-210423T0300Z/
/O.NEW.KTWC.FW.W.0013.210422T1900Z-210423T0300Z/
/O.CON.KTWC.FW.W.0012.000000T0000Z-210422T0300Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
237 PM MST Wed Apr 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH FIRE 
DANGER RATING FOR FIRE WEATHER ZONES 151, 152 AND 154... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST THURSDAY FOR 
STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH FIRE DANGER 
RATING FOR PORTIONS OF FIRE WEATHER ZONES 151, 152 AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 8 PM MST Thursday. The
Fire Weather Watch is no longer in effect Thursday. 

* AFFECTED AREA...All of Fire Weather Zones 151, 152 and 154
  through 8 PM MST this evening and portions of Fire Weather Zones
  151, 152 and 154 Thursday.

* TIMING...Until 8 PM MST this evening and Noon to 8 PM MST
  Thursday. 

* WINDS...South to southwest winds of 20 to 30 mph with gusts to 
  45 mph today. Southwest winds of 15 to 30 mph with gusts to 35 
  to 40 mph on Thursday.

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 10 
  percent in the valleys and 10 to 15 percent over the higher 
  terrain both today and Thursday.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ150-220300-
/O.CON.KTWC.FW.W.0012.000000T0000Z-210422T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
237 PM MST Wed Apr 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW HUMIDITY AND A VERY HIGH FIRE 
DANGER RATING FOR FIRE WEATHER ZONE 150...

* AFFECTED AREA...Fire Weather Zone 150.

* TIMING...Until 8 PM MST this evening.

* WINDS...South to southwest winds of 20 to 30 mph with gusts to 
  45 mph.

* RELATIVE HUMIDITY...Minimum relative humidity values 5 to 10 
  percent in the valleys and 10 to 15 percent over the higher 
  terrain.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly and be resistant to control 
  efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this fire weather watch went out at Apr 20, 2:23 AM MST, 12 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 2:23 AM MST, 12 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 AM MST Tue Apr 20 2021

.SYNOPSIS...Dry conditions will continue through the week with
temperatures remaining warm through Wednesday. A storm system will
bring rather strong and gusty winds to the area Wednesday with the
primary concern related to critical fire weather conditions. Somewhat
lighter breezes are expected Thursday with cooler temperatures
lingering into Friday before warmer temperatures return next weekend.

&&

.DISCUSSION...Another warm and dry day today with plenty of
sunshine. Then an approaching storm system is expected to result in
a decent gusty, breezy day Wednesday with the wind developing first
over central Pima county during the mid-morning hours and spreading
east shortly thereafter. Not quite wind advisory, however given the
very dry conditions it is a concern related to critical fire weather
conditions. That is discussed below. A Lighter breeze and cooler
temperatures will follow the storm Thursday with the cooler temps
lingering into Friday.

Then upper level ridging over the weekend will result in a rapid
warmup Saturday into Sunday. This may be followed by another storm
system early next week but time will tell.

&&

.AVIATION...Valid through 21/12Z.
Mostly clear skies through the period. Light SFC winds except
becoming WSW 10-15 kts this afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Very low humidity levels including poor overnight
recoveries are expected leading up to a fairly windy Wednesday
afternoon as a storm system approaches the area. A good bet for
critical fire weather conditions developing across most of all fire
weather zones, potentially starting as early as 10 am over the Tohono
O'odham Nation. Some moderation in humidity levels Thursday and
Friday (mainly overnight) before becoming very warm and dry again
over the weekend. There is a chance for another storm system early
next week with a small possibility of a few showers northern areas.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for AZZ150>154.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:53 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz29 hr

Nearby

Fire Weather Watches in Arizona, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.